Refractory thrombotic thrombocytopenic purpura following influenza vaccination

Authors

  • P. J. Dias,

    1.  Specialist Registrar in Anaesthetics & Intensive Care Medicine, University Hospital of North Staffordshire NHS Trust, Newcastle Road, Stoke-On-Trent, ST4 6QG, UK
    Search for more papers by this author
  • S. Gopal

    1.  Consultant in Anaesthetics & Intensive Care Medicine, Royal Wolverhampton Hospitals, NHS Trust, New Cross Hospital, Wolverhampton, WV10 0QP, UK
    Search for more papers by this author

Correspondence to: Dr Paul J. Dias
E-mail: paul.dias@nhs.net

Summary

Thrombotic thrombocytopenic purpura (TTP) is characterised by the systemic microvascular aggregation of platelets causing ischaemia of the brain and other organs. We describe the case of a 54 year-old man who presented with neurological signs, fever, severe thrombocytopenia, microangiopathic haemolytic anaemia and renal failure 5 days after receiving an influenza vaccination. He was diagnosed with acute refractory TTP caused by autoantibody-mediated ADAMTS-13 deficiency. He required stabilisation on the critical care unit before being successfully treated with 3 l plasma exchanges for 21 days and rituximab (MabThera®) at a dose of 375 mg.m−2, given weekly for a total of 4 weeks. Vaccination is an important part of preventative medicine and reduces morbidity and mortality. Only in a few rare cases has vaccination been associated with autoimmune pathology. We could find only one similar case report of thrombotic thrombocytopenic purpura following influenza vaccination. In addition to plasma exchange, rituximab appears to be effective and well tolerated in the treatment of refractory thrombotic thrombocytopenic purpura.

Ancillary